Dilantin Side Effects: “User Friendly” Alternative Could Help Children With CSE

Published on May 13, 2019 by Laurie Villanueva

Researchers in the U.K. have identified a more “user friendly” alternative that could help many children avoid serious Dilantin side effects.

Dilantin and CSE

Convulsive status epilepticus (CSE) is a tonic-clonic seizure that doesn’t stop either on its own or with anticonvulsants. According to researchers from the University of Liverpool and Alder Hey Children’s Hospital Trust, it is one most common life-threatening neurological emergency in children.

CSE is generally treated with up to two-doses of the first-line drug (an anticonvulsant called a benzodiazepine) or the child’s personalized emergency (rescue) therapy. When that doesn’t work, however, doctors have traditionally turned to Dilantin or other versions of phenytoin.

Although the treatment is effective, there’s always a risk that children will suffer rare but potentially dangerous Dilantin side effects.

What the Study Found

Some recent evidence indicates levetiracetam (brand names Keppra, Keppra XR, Roweepra, and Spritam) might be an effective and safer second-line option for children experiencing CSE. To test that hypothesis, the research team conducted a randomized clinical trial between 2014 and 2018 involving 30 U.K. Emergency Departments and almost 300 children.

While levetiracetam wasn’t superior to Dilantin, their findings did indicate that the the drug was a viable second-line alternative.

“Benefits of levetiracetam over phenytoin include its ease of preparation and administration, minimal interaction with antiepilepsy and other drugs, and easy conversion to oral maintenance therapy,” Professor Richard Appleton said in a press release announcing the study’s publication in The Lancet. “Further randomized clinical trial and meta-analysis data could help to confirm our results and might lead to levetiracetam being the preferred second-line anticonvulsant in children with benzodiazepine-resistant convulsive status epilepticus.”

Dilantin Side Effects and Cerebellar Atrophy

Dilantin (phenytoin) has been on the market since 1953, and remains one of the most widely-used medications in the world. Manufactured by Pfizer, it’s currently indicated for the treatment of generalized tonic-clonic status epilepticus, and prevention and treatment of seizures occurring during neurosurgery.

Unfortunately, phenytoin toxicity can become an issue with long-term use, resulting in slowed speech, problems with coordination, nystagmus (fast, uncontrollable eye movements or double vision) and other debilitating complications.

According to recent studies, rare but serious Dilantin side effects may also include Cerebellar Atrophy, a degenerative and progressive brain disorder marked by:

  • A lurching, unsteady walk, often characterized by a back and forth tremor in the main part of the body
  • Slow, unsteady, jerky movements in the arms or legs
  • Slow and slurred speech
  • Difficulty swallowing
  • Nystagmus
  • Memory loss

It’s not unusual for Cerebellar Atrophy to be mistaken for a stroke or intoxication. While localized brain damage may resolve once a patient stops Dilantin treatment, severe cases of phenytoin-induced Cerebellar Atrophy have resulted in permanent injuries and complications.

According to a multi-plaintiff Dilantin lawsuit filed in October 2018, Pfizer knew that phenytoin could cause Cerebral Atrophy by 2009. Yet the drug’s label did not even mention Cerebellar Atrophy as a possible Dilantin side effect until 2016.

Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.

 
 
 

Follow Us

RXInjuryHelp.com on Google+  RXInjuryHelp.com on Facebook  RXInjuryHelp.com on LinkedIn  RXInjuryHelp.com on Twitter  RXInjuryHelp.com on YouTube  RXInjuryHelp.com on Pinterest